Antibiotics for recurrent UTI cause concern
DEAR DR. ROACH: I am a fit 85-year-old woman. I walk regularly and eat healthily. I have severe COPD and have been on the recommended dosage of Symbicort for 40 to 50 years. Within the past several years I have been getting urinary tract infections every second month, if not every month. My doctor has given me a standing order for urinalysis and culture to determine the infection, and prescriptions for an antibiotic to start when needed until the proper source is found. I am concerned that I take antibiotics eight to 10 times per year, sometimes for several weeks. Is there any substitute for Symbicort if that is contributing to these infections? I fear becoming immune to antibiotics. -- L.F.
ANSWER: I think it is unlikely that Symbicort, which is a combination of the inhaled steroid budesonide and the long-acting beta agonist formoterol, has anything to do with your urinary tract infections. In women in their 80s, by far the most common cause for a UTI is loss of estrogen leading to thinning in the lining of the vulva and vagina, including the lining of the urethra. Without a good seal from healthy tissue, bacteria can get into the urethra and bladder, causing a urine infection. Your primary doctor or a gynecologist can take a look and prescribe topical estrogen if needed.
Oral steroids can increase the risk of many infections, but inhaled budesonide is not absorbed into the body very well. It works for the most part directly in the lungs, but some systemic absorption does occur. For example, there seems to be an associated increased risk of developing glaucoma and cataracts. Very high doses of inhaled steroids may slightly increase the risk of osteoporosis, but I want to emphasize that this risk is very small compared with using oral steroid drugs like prednisone. There has not been shown an increase in the risk of urine infections from inhaled steroids.
DEAR DR. ROACH: At 89, I have carpal tunnel syndrome in both hands. My dominant right hand is numb continuously, but not in pain. An injection and brace have brought no relief. Though surgery is minor and I have the utmost confidence in the hand surgeon, I am reluctant to have a general anesthetic. What is your thinking? -- A.W.
ANSWER: A hand surgeon once told me that a "minor surgery" is one done on somebody else. It was funny, but the point is well-taken: Any surgery must be entered into with careful thought about the risks and the benefits.
Carpal tunnel syndrome is the compression of the median nerve within a tunnel of bones and connective tissue in the wrist, causing symptoms of numbness, pain and weakness. Persistent symptoms despite conservative treatments such as a brace and anti-inflammatory medicines are an indication for surgery, as is weakness or loss of nerve supply as demonstrated by nerve testing. When done in people with documented carpal tunnel syndrome, it is very effective. However, complications can occur, including damage to the nerve, wound infections and persistent pain after surgery.
The anesthesia for carpal tunnel syndrome is local, sometimes with sedation, and not normally general anesthetic. It's the possibility of side effects, which occur 1% to 2% of the time, rather than the anesthesia, you need to be concerned with. If the symptoms are really bothering you, I would recommend the surgery to a person in your situation, since the likelihood of success is very high.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved